Alert archive / Hawaii / High Wind Warnings in 2024
High Wind Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Jan 15, 2024, 3:38 PM HST for 4 counties in Hawaii. It took effect at Jan 15, 2024, 5:00 PM HST. It was in force for 70 hr. 19 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 15, 2024, 3:38 PM HST (01:38 UTC)
- In effect from
- Jan 15, 2024, 5:00 PM HST
- Expired
- Jan 18, 2024, 3:20 PM HST
- In force
- 70 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 16, 8:53 AM HST | NON-TSTM WND GST 44 | 1 Ne Keahole Point, HI | ASOS station PHKO Kailua Kona Airport. |
| Jan 16, 8:55 AM HST | NON-TSTM WND GST 44 | 1 Sw Kaneohe, HI | Mesonet station DW9459 Kaneohe. |
| Jan 16, 9:30 AM HST | NON-TSTM WND GST 43 | 7 Nne Holualoa, HI | Mesonet station GW1708 KONA. |
| Jan 16, 10:10 AM HST | NON-TSTM WND GST 44 | 1 S Volcano, HI | Mesonet station 004HI Nahuku. |
| Jan 16, 10:11 AM HST | NON-TSTM WND GST 41 | 3 Ne Polihale, HI | Mesonet station MKAH1 Makaha Ridge. |
| Jan 16, 10:53 AM HST | NON-TSTM WND GST 46 | 1 Ne Lihue, HI | AWOS station PHLI Lihue Airport. |
| Jan 16, 10:55 AM HST | NON-TSTM WND GST 46 | 13 Wsw Pohakuloa Camp, HI | Mesonet station PKAH1 PTA Kipuka Alala. |
| Jan 16, 11:45 AM HST | NON-TSTM WND DMG | Kaneohe, HI | Kaneohe had approximately 4,990 customers without power. |
| Jan 16, 11:45 AM HST | NON-TSTM WND DMG | Kaneohe, HI | Kaneohe had approximately 4,990 customers without power. |
| Jan 16, 12:57 PM HST | NON-TSTM WND GST 60 | 1 W Schofield Barracks, HI | Mesonet station SCBH1 Schofield Barracks. |
| Jan 16, 1:00 PM HST | NON-TSTM WND GST 48 | 7 Nne Mauna Kea Summit, HI | Mesonet station PMLH1 Puu Mali. |
| Jan 16, 1:59 PM HST | NON-TSTM WND GST 45 | 5 S Pohakuloa Camp, HI | Mesonet station PTAH1 PTA East. |
| Jan 16, 3:00 PM HST | NON-TSTM WND DMG | Schofield Barracks, HI | High winds damged a roof on Scholfield Barraks. |
| Jan 16, 3:15 PM HST | NON-TSTM WND GST 69 | 3 Sse Puuanahulu, HI | Mesonet station 034HI Kaiaulu Puu Waawaa. |
| Jan 16, 3:36 PM HST | NON-TSTM WND GST 40 | 1 Ese Kaena Point, HI | Mesonet station KKRH1 Kuaokala. |
| Jan 16, 3:36 PM HST | NON-TSTM WND GST 40 | 5 Wsw Puuanahulu, HI | Mesonet station KPLH1 Kaupulehu. |
| Jan 16, 3:37 PM HST | NON-TSTM WND GST 40 | 2 S Puuanahulu, HI | Mesonet station PWWH1 Puuwaawaa. |
| Jan 16, 4:30 PM HST | NON-TSTM WND GST 54 | 4 Ene Makaha Valley, HI | Mesonet station DVI08825 Waialua. |
| Jan 16, 4:47 PM HST | NON-TSTM WND GST 62 | 1 Wnw Kaneohe Marine Ba, HI | AWOS station PHNG Kaneohe Mcas. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
033 WWHW70 PHFO 160138 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 338 PM HST Mon Jan 15 2024 ...HIGH WIND WARNING IN EFFECT FROM TONIGHT THROUGH WEDNESDAY FOR HIGHEST SUMMITS OF THE BIG ISLAND AND HALEAKALA ON MAUI... .Southwest winds will increase across the high summits of the Big Island and Haleakala on Maui tonight and will become very strong Tuesday and Tuesday night. The strong winds will gradually decline on Wednesday but may remain elevated on the Big Island summits into Thursday. HIZ022-028-161445- /O.UPG.PHFO.HW.A.0001.240116T0400Z-240118T1600Z/ /O.NEW.PHFO.HW.W.0003.240116T0300Z-240118T0400Z/ Haleakala Summit-Big Island Summits- 338 PM HST Mon Jan 15 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...On the Big Island summits, southwest winds of 50 to 70 mph will increase to 60 to 80 mph Tuesday. On the high summit of Haleakala on Maui, southwest winds will build to 45 to 55 mph tonight and increase to 50 to 60 mph Tuesday. * WHERE...The high summits of the Big Island and Haleakala on Maui. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
9 follow-up statements
933 WWHW70 PHFO 161354 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 354 AM HST Tue Jan 16 2024 ...HIGH WIND WARNING REMAINS IN EFFECT THROUGH 6 PM HST WEDNESDAY FOR HIGHEST SUMMITS OF THE BIG ISLAND AND HALEAKALA ON MAUI... ...WIND ADVISORY NOW IN EFFECT THROUGH MIDNIGHT HST TONIGHT FOR NIIHAU KAUAI OAHU MOLOKAI LANAI AND FOR LOWER ELEVATIONS ON MAUI AND THE BIG ISLAND... .South to southwest winds will increase quickly to advisory levels by mid to late morning and continue through this evening as a cold front approaches from the west. Southwest winds will also increase to warning levels across the high summits of the Big Island and Haleakala on Maui this morning and continue through Wednesday. HIZ022-028-170400- /O.CON.PHFO.HW.W.0003.000000T0000Z-240118T0400Z/ Haleakala Summit-Big Island Summits- 354 AM HST Tue Jan 16 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...On the Big Island summits, southwest winds increasing to 55 to 75 mph with higher gusts. On the high summit of Haleakala on Maui, southwest winds increasing to 50 to 60 mph with higher gusts. * WHERE...The high summits of the Big Island and Haleakala on Maui. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ001-003-004-006-007-009>011-015-017-018-023-026-027-029>050- 053-054-170400- /O.NEW.PHFO.WI.Y.0005.240116T1354Z-240117T1000Z/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast- Oahu North Shore-Olomana-Central Oahu-Waianae Mountains- Lanai Mauka-Maui Windward West-Maui Leeward West-Kona-Kohala- Big Island Interior-Kauai North-Kauai East-Kauai South- East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward- Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North- Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward- Lanai South-Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- Big Island East-Big Island North- 354 AM HST Tue Jan 16 2024 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT... * WHAT...Southwest winds increasing to 20 to 30 mph with localized gusts over 50 mph. * WHERE...Niihau, Kauai, Oahu, Molokai, Lanai, and lower elevations on Maui and the Big Island. * WHEN...Until midnight HST tonight. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected over and downwind of the island terrain, as well as through valleys and in areas where the terrain funnels winds most effectively. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ JRJ
988 WWHW70 PHFO 162314 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 114 PM HST Tue Jan 16 2024 ...HIGH WIND WARNING REMAINS IN EFFECT THROUGH 6 PM HST WEDNESDAY FOR HIGHEST SUMMITS OF THE BIG ISLAND AND HALEAKALA ON MAUI... ...HIGH WIND WARNING NOW IN EFFECT THROUGH 6 PM HST FOR PORTIONS OF KAUAI AND OAHU... ...WIND ADVISORY NOW IN EFFECT THROUGH MIDNIGHT HST TONIGHT FOR NIIHAU MOLOKAI LANAI AND PORTIONS OF OAHU AND KAUAI AND FOR LOWER ELEVATIONS ON MAUI AND THE BIG ISLAND... .South to southwest winds will increase quickly to advisory levels by mid to late morning and continue through this evening as a cold front approaches from the west. Southwest winds will also increase to warning levels across the high summits of the Big Island and Haleakala on Maui this morning and continue through Wednesday. HIZ004-007-009>011-029-030-035-036-171000- /O.UPG.PHFO.WI.Y.0005.000000T0000Z-240117T1000Z/ /O.EXB.PHFO.HW.W.0003.000000T0000Z-240117T0400Z/ Kauai Mountains-Oahu North Shore-Olomana-Central Oahu- Waianae Mountains-Kauai North-Kauai East-Koolau Windward- Koolau Leeward- 114 PM HST Tue Jan 16 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Southwest winds 25 to 30 mph with localized gusts TO 60 mph. * WHERE...Portions of interior and windward Kauai and Oahu. * WHEN...Until 6 PM HST this evening. * IMPACTS...Damaging winds may blow down trees and power lines and damage roofs. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ022-028-172330- /O.CON.PHFO.HW.W.0003.000000T0000Z-240118T0400Z/ Haleakala Summit-Big Island Summits- 114 PM HST Tue Jan 16 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Southwest winds 35 to 75 mph with localized gusts over 90 mph. * WHERE...Portions of Maui and the Big Island. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ001-003-006-015-017-018-023-026-027-031>034-037>050-053-054- 171000- /O.CON.PHFO.WI.Y.0005.000000T0000Z-240117T1000Z/ Niihau-Kauai Southwest-Waianae Coast-Lanai Mauka- Maui Windward West-Maui Leeward West-Kona-Kohala- Big Island Interior-Kauai South-East Honolulu-Honolulu Metro- Ewa Plain-Molokai Windward-Molokai Southeast-Molokai North- Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward- Lanai South-Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- Big Island East-Big Island North- 114 PM HST Tue Jan 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT... * WHAT...Southwest winds 20 to 30 mph with localized gusts over 50 mph. * WHERE...Portions of Kauai, Lanai, Maui, Molokai, Niihau, Oahu and the Big Island. * WHEN...Until midnight HST tonight. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
405 WWHW70 PHFO 170256 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 456 PM HST Tue Jan 16 2024 ...HIGH WIND WARNING NOW IN EFFECT THROUGH MIDNIGHT HST FOR INTERIOR AND WINDWARD KAUAI AND OAHU... ...HIGH WIND WARNING REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR THE HIGHEST SUMMITS OF THE BIG ISLAND AND MOUNT HALEAKALA ON MAUI... ...WIND ADVISORY IN EFFECT FOR NIIHAU MOLOKAI LANAI REMAINING PORTIONS OF OAHU AND KAUAI AND FOR THE LOWER ELEVATIONS OF MAUI AND THE BIG ISLAND... .Strong southwest winds will continue through this evening with gusts up to 60 mph possible on portions of Kauai and Oahu as a cold front approaches the area from the west. Strong southwest winds on the summits of the Big Island and Haleakala Summit will continue through Wednesday. HIZ004-007-009>011-029-030-035-036-171000- /O.EXT.PHFO.HW.W.0003.000000T0000Z-240117T1000Z/ Kauai Mountains-Oahu North Shore-Olomana-Central Oahu- Waianae Mountains-Kauai North-Kauai East-Koolau Windward- Koolau Leeward- 456 PM HST Tue Jan 16 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT... * WHAT...Southwest winds 25 to 30 mph with localized gusts to 60 mph. * WHERE...Interior and windward Kauai and Oahu. * WHEN...Until midnight HST tonight. * IMPACTS...Damaging winds may blow down trees and power lines and damage roofs. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ022-028-171015- /O.CON.PHFO.HW.W.0003.000000T0000Z-240118T0400Z/ Haleakala Summit-Big Island Summits- 456 PM HST Tue Jan 16 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Southwest winds 35 to 75 mph with localized gusts over 90 mph. * WHERE...Portions of Maui and the Big Island. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ001-003-006-015-017-018-023-026-027-031>034-037>050-053-054- 171000- /O.CON.PHFO.WI.Y.0005.000000T0000Z-240117T1000Z/ Niihau-Kauai Southwest-Waianae Coast-Lanai Mauka- Maui Windward West-Maui Leeward West-Kona-Kohala- Big Island Interior-Kauai South-East Honolulu-Honolulu Metro- Ewa Plain-Molokai Windward-Molokai Southeast-Molokai North- Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward- Lanai South-Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- Big Island East-Big Island North- 456 PM HST Tue Jan 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT... * WHAT...Southwest winds 20 to 30 mph with localized gusts over 50 mph. * WHERE...Niihau, Molokai, Lanai, portions of Kauai and Oahu, and the lower elevations of Maui and the Big Island. * WHEN...Until midnight HST tonight. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
025 WWHW70 PHFO 170955 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1155 PM HST Tue Jan 16 2024 ...HIGH WIND WARNING CANCELLED FOR INTERIOR AND WINDWARD KAUAI AND OAHU... ...WIND ADVISORY CANCELLED FOR NIIHAU LEEWARD KAUAI LEEWARD OAHU MOLOKAI LANAI AND LOWER ELEVATIONS OF MAUI AND THE BIG ISLAND... ...HIGH WIND WARNING REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR THE HIGHEST SUMMITS OF THE BIG ISLAND AND MOUNT HALEAKALA ON MAUI... .Strong southwest winds on the summits of the Big Island and the Haleakala Summit will continue through Wednesday. HIZ004-007-009>011-029-030-035-036-171100- /O.CAN.PHFO.HW.W.0003.000000T0000Z-240117T1000Z/ Kauai Mountains-Oahu North Shore-Olomana-Central Oahu- Waianae Mountains-Kauai North-Kauai East-Koolau Windward- Koolau Leeward- 1155 PM HST Tue Jan 16 2024 ...HIGH WIND WARNING IS CANCELLED... Winds have diminished, therefore the High Wind Warning has been cancelled. $$ HIZ001-003-006-015-017-018-023-026-027-031>034-037>050-053-054- 171100- /O.CAN.PHFO.WI.Y.0005.000000T0000Z-240117T1000Z/ Niihau-Kauai Southwest-Waianae Coast-Lanai Mauka- Maui Windward West-Maui Leeward West-Kona-Kohala- Big Island Interior-Kauai South-East Honolulu-Honolulu Metro- Ewa Plain-Molokai Windward-Molokai Southeast-Molokai North- Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward- Lanai South-Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- Big Island East-Big Island North- 1155 PM HST Tue Jan 16 2024 ...WIND ADVISORY IS CANCELLED... Winds have diminished, therefore the Wind Advisory has been cancelled. $$ HIZ022-028-171600- /O.CON.PHFO.HW.W.0003.000000T0000Z-240118T0400Z/ Haleakala Summit-Big Island Summits- 1155 PM HST Tue Jan 16 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...On the Big Island summits, southwest winds increasing to 55 to 75 mph with higher gusts. On the high summit of Haleakala on Maui, southwest winds increasing to 50 to 60 mph with higher gusts. * WHERE...The high summits of the Big Island and Haleakala on Maui. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
534 WWHW70 PHFO 171359 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 359 AM HST Wed Jan 17 2024 ...HIGH WIND WARNING REMAINS IN EFFECT THROUGH 6 PM HST THIS EVENING FOR THE HIGH SUMMITS OF THE BIG ISLAND AND THE HALEAKALA SUMMIT ON MAUI... HIZ022-028-180400- /O.CON.PHFO.HW.W.0003.000000T0000Z-240118T0400Z/ Haleakala Summit-Big Island Summits- 359 AM HST Wed Jan 17 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...On the Big Island summits, southwest to west winds 50 to 70 mph with higher gusts. On the summit of Haleakala on Maui, southwest to west winds 50 to 60 mph with higher gusts. * WHERE...The high summits of the Big Island and Haleakala on Maui. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ JRJ
444 WWHW70 PHFO 180059 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 259 PM HST Wed Jan 17 2024 ...HIGH WIND WARNING NOW IN EFFECT THROUGH 6 AM HST THURSDAY FOR THE BIG ISLAND SUMMITS... ...HIGH WIND WARNING CANCELLED FOR MOUNT HALEAKALA ON MAUI... HIZ022-180200- /O.CAN.PHFO.HW.W.0003.000000T0000Z-240118T0400Z/ Haleakala Summit- 259 PM HST Wed Jan 17 2024 ...HIGH WIND WARNING IS CANCELLED... Winds have fallen below both the warning and the advisory thresholds. $$ HIZ028-181600- /O.EXT.PHFO.HW.W.0003.000000T0000Z-240118T1600Z/ Big Island Summits- 259 PM HST Wed Jan 17 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...West winds 50 to 60 mph with localized gusts to 80 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ JVC
848 WWHW70 PHFO 181310 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 310 AM HST Thu Jan 18 2024 ...HIGH WIND WARNING NOW IN EFFECT THROUGH 6 PM HST THIS AFTERNOON FOR THE BIG ISLAND SUMMITS... HIZ028-190400- /O.EXT.PHFO.HW.W.0003.000000T0000Z-240119T0400Z/ Big Island Summits- 310 AM HST Thu Jan 18 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...West winds 65 to 80 mph with higher gusts up to 100 mph in the morning, diminishing to 55 to 65 mph with gusts up to 80 mph in the afternoon. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ JRJ
084 WWHW70 PHFO 181311 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Honolulu HI 311 AM HST Thu Jan 18 2024 ...HIGH WIND WARNING NOW IN EFFECT THROUGH 6 PM HST THIS EVENING FOR THE BIG ISLAND SUMMITS... HIZ028-190400- /O.EXT.PHFO.HW.W.0003.000000T0000Z-240119T0400Z/ Big Island Summits- 311 AM HST Thu Jan 18 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...West winds 65 to 80 mph with higher gusts up to 100 mph in the morning, diminishing to 55 to 65 mph with gusts up to 80 mph in the afternoon. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ JRJ
647 WWHW70 PHFO 190120 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 320 PM HST Thu Jan 18 2024 ...HIGH WIND WARNING CANCELLED... HIZ028-190230- /O.CAN.PHFO.HW.W.0003.000000T0000Z-240119T0400Z/ Big Island Summits- 320 PM HST Thu Jan 18 2024 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased below warning and advisory levels, therefore the High Wind Warning is cancelled for Big Island summits. $$ Foster
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 15, 9:54 AM HST, 5 hours 44 minutes earlier.
Area forecast discussion, Jan 15, 9:54 AM HST, 5 hours 44 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 954 AM HST Mon Jan 15 2024 .SYNOPSIS... Dry conditions will persist today as temperatures warm back to seasonal normal in a developing southerly flow. An approaching front will produce breezy and gusty southwest winds tonight and Tuesday and will bring an increase in showers, especially for Maui County and the Big Island. The front will pass over Kauai Tuesday night and weaken on Wednesday as it merges with a band of moisture near Maui. Weak high pressure building over the island chain on Thursday will bring drier conditions. Southerly winds will develop again on Friday and persist into the weekend as a front stalls near Kauai. && .DISCUSSION... Dry conditions will persist today as temperatures warm in a developing southerly flow. A weak surface high that passed over the islands early this morning has been at the center of the recent cool air mass. While the air mass has slowly warmed, overnight land breezes allowed temperatures to cool down into the upper 50s to lower 60s, and dry and stable conditions caused no rain to fall over almost the entire state. As the surface high moves eastward and merges with a ridge today, southerly winds developing this morning will strengthen. While sea breezes will overpower the southerly flow in some areas, the air mass will remain dry and stable, leading to little rainfall. Breezy and gusty southwest winds and an increase in showers are expected as a front nears Kauai from the northwest tonight and Tuesday. Shallow moisture currently pooled southeast of the state will be drawn northward, fueling modest showers over mainly south slopes of the Big Island and Maui County later tonight and Tuesday. Southwest winds will be ramping tonight up as the pressure gradient tightens ahead of the approaching front, and through the day on Tuesday, some windward communities could experience downsloping wind gusts around Wind Advisory strength, especially on Oahu, Kauai, and Maui County. In addition, winds across the high summits of the Big Island should become very strong again. West winds have stubbornly remained elevated on the high Big Island summits, and with winds ramping up tonight, the High Wind Watch currently in place for these summit areas will be upgraded to a High Wind Warning. The strong westerly winds will also impact Haleakala by Tuesday morning. The front will weaken as it crosses Kauai Tuesday night and Oahu Wednesday morning, but the area of prefrontal showers may linger over Maui County and the Big Island. At this time, moderate rainfall is anticipated over most areas. However, we will have to monitor Maui, where persistent prefrontal shower activity could heighten chances for localized flooding. Some of this moisture could reach the Haleakala summit, but temperatures should be too warm for any ice to develop. As the front weakens, surface winds will ease, but expect the strong winds to persist on the Big Island summits and, to a lesser degree, on the Haleakala summit. Drier conditions and light winds will settle over most of the state on Thursday as weak high pressure builds in from the west. Expect little rainfall from Kauai to Maui, but some moisture from the dissipated front could fuel a few showers on the Big Island. The progressive weather pattern will continue across the Central Pacific heading into next weekend. Dry southerly flow is favored for Friday, and the GFS and ECMWF are showing another front stalling just north of Kauai next weekend. && .AVIATION... Winds are expected to strengthen today out of the south, then shift southwest tonight due to an approaching cold front. Possible AIRMET Tango for moderate low level turbulence along north through east sections of the islands as southwest winds strengthen. VFR conditions expected through this evening statewide, and through tonight for Kauai and Oahu. While the front is not expected to reach Kauai until Tuesday night, a pre-frontal convergence band will set up across the Big Island and Maui County early Tuesday morning and bring increasing low clouds and showers mainly to south and west facing slopes. MVFR ceilings and visibility will be possible in the areas of Big Island and the islands of Maui County. && .MARINE... Light and variable winds with early morning land breezes will shift out of the southwest and strengthen into the fresh to strong category later today through Tuesday as a cold front approaches. The cold front is forecast to move down the island chain Tuesday night through Wednesday, then diminish. Light and variable winds return late Wednesday through Thursday, then strengthen out of the south on Friday, as a second front passes by to the north. Surf along north and west facing shores will trend up later today as a small to moderate, medium-period northwest (310-320 deg) swell builds down the island chain. As this swell peaks later tonight, a more significant north-northwest (350 deg) swell is forecast to arrive and drive surf to near warning levels Tuesday as it peaks. As this slowly eases Tuesday night through Wednesday, another long- period northwest (310 deg) swell will lead to warning-level surf for exposed north and west facing shores late Wednesday through Thursday. A gradual downward trend is expected Thursday night through Friday, with heights dipping back below advisory levels on Friday. For the upcoming weekend, guidance shows a large west- northwest (300 deg) swell arriving Saturday, then peaking Saturday night through Sunday. Surf along east facing shores will remain small due to the lack of trades locally and upstream of the state. The exception will be a rise in surf for shores exposed to the large northerly swells. Surf along south facing shores will come up late tonight through midweek due to a mix of fresh to strong south-southwesterly winds locally and a small, long-period south swell. A downward trend is expected through the second half of the week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 6 PM HST this evening through late Wednesday night for Haleakala Summit-Big Island Summits. && DISCUSSION...Wroe AVIATION...Foster MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 3:36 PM HST | Small Craft Advisory | HFO | 3 days | |
| Jan 15, 3:39 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 12 hr |
| Jan 16, 3:50 AM HST | High Surf Warning | HFO | Hawaii, Honolulu, Kauai, Kalawao | 12 hr |
| Jan 16, 3:54 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 20 hr |
| Jan 16, 5:22 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 16, 8:27 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
High Wind Warnings in Hawaii, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.